Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 75, NWS Tallahassee, FL

June 8, 20086 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Jun 8, 2008, 3:49 PM EDT for 6 counties in Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 3:49 PM EDT (19:49 UTC)
Expired
Jun 8, 2008, 8:00 PM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Gadsden County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 47 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2166 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 081949
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 PM EDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR MOST OF THE FLORIDA BIG BEND DUE TO EXPECTED LONG 
DURATIONS OF LOW RELATIVE HUMIDITY...

.DISCUSSION...STRONG HIGH PRESSURE REMAINS IN CONTROL INTO MONDAY
SUPPRESSING MOST PRECIPITATION AND MAINTAINING HOT TEMPERATURES.
SOUTHERLY LOW LEVEL WINDS WILL PREVAIL AND A SOUTHWEST SEA BREEZE
WILL BRING MOIST GULF AIR INLAND AS FAR AS SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA. RAIN CHANCES INCREASE AND TEMPERATURES BEGIN TO
MODERATE BEGINNING ON TUESDAY AS THE PERSISTENT MID AND UPPER
LEVEL HIGH PRESSURE BREAKS DOWN AND RETURN FLOW FROM THE GULF OF
MEXICO STRENGTHENS. WITH AMPLE LOW LEVEL MOISTURE...RELATIVE
HUMIDITIES SHOULD REMAIN WELL ABOVE CRITICAL LEVELS.

FLZ016>019-028-029-090000-
/O.NEW.KTAE.FW.W.0075.080608T1949Z-080609T0000Z/
GADSDEN-LEON-JEFFERSON-MADISON-TAYLOR-LAFAYETTE-
349 PM EDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BARRY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Jun 8, 3:13 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 8, 3:13 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT SUN JUN 8 2008

.SHORT TERM...(TONIGHT-TUESDAY NIGHT)
THE DEEP LAYER RIDGE ACROSS THE SOUTHEAST WILL BEGIN TO WEAKEN AND
SHIFT EAST AS AN UPPER TROUGH AND WEAKENING COLD FRONT APPROACH THE
REGION FROM THE NORTHWEST. THIS WEAKENING IN THE RIDGE WILL ALLOW
THE TWO TUTT CELLS/UPPER LOWS THAT ARE SOUTH OF OUR AREA AND OVER
THE BAHAMAS TO LIFT NORTH AHEAD OF THE APPROACHING UPPER TROUGH
MONDAY NIGHT THROUGH TUESDAY NIGHT. AT THE SURFACE...THE MODELS SHOW
THE RIDGE AXIS OVER THE AREA SHIFTING SOUTH OVER THE NORTHERN GULF
OF MEXICO BY MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.
TEMPERATURES SHOULD SLIGHTLY COME DOWN TOWARD THE LOWER 90S BY
TUESDAY WITH THE WEAKENING OF THE UPPER RIDGE.

THE MEAN LOW-LEVEL FLOW (1000-700MB) ON MONDAY WILL BE OUT OF THE
SOUTHEAST. WITH THIS FLOW IN PLACE...THE BEST CHANCES FOR AFTERNOON
SHOWERS/STORMS ASSOCIATED WITH THE SEA BREEZE WILL BE ACROSS THE
EASTERN FLORIDA PANHANDLE/WESTERN BIG BEND AREAS. THE MODELS
CONTINUE TO SHOW PLENTY OF MID-LEVEL DRY AIR ACROSS THE AREA INTO
MONDAY NIGHT...WHICH SHOULD HELP KEEP THE AFTERNOON/EVENING
SHOWER COVERAGE ISOLATED TO SCATTERED AT BEST.

ON TUESDAY...THE DEEP LAYER MOISTURE WILL BE SLIGHTLY HIGHER AS THE
UPPER TROUGH MOVES INTO THE REGION AND THE PREVIOUSLY MENTIONED
UPPER LOWS (TROUGHS) APPROACH FROM THE SOUTH. THE LOW-LEVEL FLOW
WILL BE OUT OF THE SOUTHWEST...WHICH WILL PROVIDE THE BEST CHANCES
FOR AFTERNOON SHOWER/STORM COVERAGE OVER THE EASTERN FLORIDA
PANHANDLE AND THE SOUTHEASTERN FLORIDA BIG BEND. PROVIDED THE
INCREASE IN DEEP LAYER MOISTURE...WE WILL SHOW THE HIGHEST POPS
(50) THROUGH THE PERIOD DURING THE AFTERNOON/EVENING HOURS
TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
MODELS (GFS...ECWMF...NAM...AND DGEX) CONTINUE TO SHOW A TREND
TOWARDS A REDUCTION IN THE STRENGTH OF THE RIDGE OVER THE SOUTHEAST.
THE BREAKDOWN IS IN RESPONSE TO THE RETROGRESSION OF THE
INTER-MOUNTAIN LONG WAVE BACK WEST TO THE EASTERN PACIFIC BY SUNDAY.
TWO STRONG SHORTWAVES DIVE SOUTHEAST FROM THE GULF OF ALASKA DURING
THIS TRANSITION. THE FIRST WAVE MIGRATES EAST AND ENDS UP
REINFORCING THE DEVELOPMENT OF A LONG WAVE TROF OVER THE EASTERN
U.S. BY THE END OF THE PERIOD. THE SECOND WAVE SETTLES OVER THE WEST
COAST. THE NET EFFECT IS TO NUDGE THE VERY HOT SOUTHEAST U.S. RIDGE
WESTWARD TO THE SOUTHWESTERN SECTIONS OF THE COUNTRY. A TUTT
LOW...NOW LOCATED OVER THE BAHAMAS WILL MEANDER WESTWARD ACROSS
FLORIDA AND BRING A SWATH OF MOISTURE INTO THE GULF OF MEXICO BY
TUESDAY. THIS WILL OCCUR JUST AS THE HOT DRY SOUTHEAST U.S. RIDGE
BEGINS ITS NUDGE WESTWARD. THE COMBINATION OF INCREASING
SOUTHWESTERLY FLOW FROM THE GULF OF MEXICO AND INCREASED MOISTURE
WILL RESULT IN A MUCH MORE ACTIVE SEA BREEZE REGIME THROUGH MOST OF
THE LONG TERM PERIOD. SCATTERED SHOWERS ON TUESDAY AFTERNOON WILL
GIVE WAY TO INCREASED SEA BREEZE ACTIVITY ON WEDNESDAY AFTERNOON AS
PWATS PRETTY JUMP UP ABOVE 1.70 INCH. PRECIP WATER EXCEEDS 2.00
INCHES AND LIFTED INDICES RAMP UP TO TO -6 TO -7 RANGE BEGINNING ON
THURSDAY. IF THE MODELS ARE RIGHT...THIS WILL BRING WELCOME RELIEF
FROM THE EXTREME HEAT AND AT LEAST A MORE OPTIMISTIC CHANCE FOR
SEA BREEZE SHOWERS AND THUNDERSTORMS ACROSS THE AREA AT LEAST THROUGH
FRIDAY AND POSSIBLY INTO THE WEEKEND.

&&

.MARINE...THE GRADIENT WILL REMAIN ON THE WEAK SIDE THROUGH THE
WEEK AS A HIGH PRESSURE RIDGE SHIFTS SOUTH ACROSS THE NORTHERN
GOM. THIS WILL RESULT IN LIGHT WINDS AND LOW SEAS.

&&

.AVIATION...VFR CONDITIONS WILL AGAIN PREVAIL OVER THE CWA. DELAYED
SEA BREEZE WILL KICK LATER THIS AFTERNOON WITH SOUTHWEST WINDS OVER
PANAMA CITY AREA...MOVING INLAND REACHING SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA BY EARLY EVENING.SMALL CHANCE FOR SHOWER AND
THUNDERSTORM ACTIVITY WITH BRIEF MVFR CIGS/VSBYS ALONG THE SEA BREEZE
FRONT. HOWEVER COVERAGE WILL STILL BE LIMITED DUE TO STRONG HIGH
PRESSURE OVER THE AREA. WITH HIGH DEW POINTS...ONSHORE COASTAL FLOW
AND NEAR CALM WINDS 08Z-12Z...MVFR VSBYS/CIGS A GOOD BET AGAIN
ESPECIALLY ALONG AND SOUTH OF A LINE FROM APALACHICOLA TO
VALDOSTA.

.FIRE WEATHER...STRONG HIGH PRESSURE REMAINS IN CONTROL INTO
MONDAY SUPPRESSING MOST PRECIPITATION AND MAINTAINING HOT
TEMPERATURES. SOUTHERLY LOW LEVEL WINDS WILL PREVAIL AND A
SOUTHWEST SEA BREEZE WILL BRING MOIST GULF AIR INLAND AS FAR AS
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. RAIN CHANCES INCREASE AND
TEMPERATURES BEGIN TO MODERATE BEGINNING ON TUESDAY AS THE
PERSISTENT MID AND UPPER LEVEL HIGH PRESSURE BREAKS DOWN AND
RETURN FLOW FROM THE GULF OF MEXICO STRENGTHENS. WITH AMPLE LOW
LEVEL MOISTURE...RELATIVE HUMIDITIES SHOULD REMAIN WELL ABOVE
CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  72  93  70  91  70 /  10  30  20  40  20
PANAMA CITY  76  89  75  88  74 /  20  40  20  40  10
DOTHAN       72  95  73  92  71 /  10  30  20  30  30
ALBANY       73  98  72  93  69 /  10  20  20  30  30
VALDOSTA     71  95  69  92  70 /  10  20  20  40  30
CROSS CITY   70  93  70  91  69 /  20  20  20  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GIBBS/LANIER/BLOCK
Hazardous weather outlook, Jun 8, 5:27 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EDT SUN JUN 8 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-091000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
527 AM EDT SUN JUN 8 2008 /427 AM CDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

WITH STRONG HIGH PRESSURE IN CONTROL...TEMPERATURES WILL REACH
INTO THE UPPER 90S TO NEAR 100 DEGREES OVER INLAND AREAS THIS
AFTERNOON WITH HEAT INDEX READINGS APPROACHING 105 DEGREES.
SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE FLORIDA PANHANDLE.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
MAY BE STRONG...ESPECIALLY NEAR THE SEA BREEZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TEMPERATURES WILL GRADUALLY DECLINE EARLY IN THE WEEK AS HIGH
PRESSURE WEAKENS. AN INCREASE IN MOISTURE WILL ALSO LEAD TO AN
INCREASE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WHILE
WIDESPREAD SEVERE WEATHER IS UNLIKELY...A FEW STORMS COULD BECOME
STRONG EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:33 PM EDTSevere Thunderstorm WarningTAEBay, Washington42 min
Jun 8, 6:50 PM EDTSevere Thunderstorm WarningTAEHolmes40 min

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.